42 days and nights

I was hoping that I was done with this blog, but Tamoxifen is dragging me down, so here I am.

First things first, with this blog I am telling the story of how I feel about this drug, and I am not in the camp that thinks people should ditch it. I would never encourage anyone to stop taking it.

So this is my story so far and I am sure other people have much different stories to tell and probably more positive. As with this whole blog, this represents my particular experience only the way that only I can see it.

From the outset, doctors and nurses have been very dismissive about the side effects of Tamoxifen, which has been a point of frustration for me. The booklet from Breast Cancer Care told me to expect the following:

  • hot flushes
  • night sweats and sleep disturbance
  • vaginal irritation (such as dryness and itching)
  • loss of sex drive (libido)
  • mood changes

A specialist nurse told me further in person to expect having concentration and memory problems.

The Oncologist showed me the NHS Predict results to demonstrate to me that chemo would have little value to me – 4.5% over 10 years.  I was so focussed on the chemo that I didn’t think to ask about Tamoxifen which I only later noticed only offered a 5.6% benefit in 10 years. It doesn’t really seem worth it to me to swallow a pill every day for such a small benefit….of course if I knew I’d be one of the 5-6 women for whom it makes a difference I would undoubtedly think differently about it all.

When I saw the oncologist again, due to my little liver scare, I asked her about whether it was actually worth it and she basically told me that they give it to everyone because the side effects are so insignificant. Bah!!! Good chance that she never tried it. More and more I resent the fact that when I  talk about side effects, the medical community around me replaces those words with “menopausal symptoms”. I find it a dismissive brush-off, likening it to an inevitable, natural life event. Only it isn’t. I am having side effects from a drug.

The list of complaints I have had include the following, in no particular order:

  • Bloating
  • Nausea
  • Brain fog
  • Massive joint pain – hips, knees, ankles
  • Bone pain
  • Gut pain
  • Constipation or diarrhea
  • Pelvic pain
  • Back ache (like when you are expecting your period but all the time)
  • Physical/muscle weakness
  • Related to the above – run out of breath quickly
  • Depression – but arguably that could be purely the result of experiencing all of the above together.

That I experience the above list and not the list that the doctors tell you about makes me wonder if it is doing anything more than making me miserable. At times in the past month or so I was convinced it was killing me.

Regarding the Breast Cancer Care list, I definitely have had a lot of mood swings. Also, I’m very irritable and angry all the time, but that could just be due to the frustration of feeling like crap. I have never felt more isolated than I have in the past few weeks, and it is impossible to talk to anyone about this because they get emotional and the cancer charity people are clearly trained not to have any conversation about the possibility of not taking Tamoxifen. That’s not actually helpful.

The fact that I have been given so little information about my own situation makes me want to scream. I tried for two weeks to get someone to tell me what my recurrence risk is (without a trip Kingston Hospital) to no avail.

The first day I saw the oncologist, I was given 2 figures. One was about survival (but I am not sure if that figure takes into account the radiotherapy I had) and the other related to the risk of distant recurrence over 10 years (more on that below). When I had radiotherapy they told me that it would cut my local recurrence risk by 50-60%. Nice, but no one could tell me what that would be half of. If it’s a high risk, it seems worthwhile, if it’s a low risk like 7%, not so much. But there you are. I consented blindly because the person thrusting the consent form in front of me didn’t know.  Seems to me they should.

I’d like to know what my recurrence risk is and I’d also like to know some other things too, so I have decided to get a copy of my file. I printed off a form, but before I can send it in I need someone to vouch for me apparently. I don’t see why I can’t just turn up to the medical library at the hospital in its operating hours with ID and see it. They didn’t ask so much of me when I turned up for surgery.

I have written it before but these are my stats:

  • 5 year survival without Tamoxifen is 91% and 93% with.
  • 10 year survival rate without Tamoxifen is 78% and 84% with.

A 22% chance of being dead in 10 years certainly doesn’t appeal, but I don’t like that figure of 84% much either. But is it worth giving up quality of life for it?

My Oncotype DX recurrence score was a 19, which I had to find out for myself that it means that on average I have a 12% risk of a distant recurrence in 10 years IF I take Tamoxifen for 5 years. The range is 9-15%.

What I have learned is that Tamoxifen cuts your recurrence risk in half. Does this mean then that if I don’t want to take Tamoxifen that average risk is really 24%? Well, I’m not sure I’d want to play that game. That 24% seems to jive well with NHS 10 year survival rate. More likely these assumptions I am making can’t be made. Numbers are difficult to play with, especially when you don’t know what’s behind them. I think there is also a larger possibility that no one really knows.

At the heart of the problem now is that every time I try to get help I am either told that my side effects are menopausal symptoms (and therefore dismissed) or that they aren’t symptoms of Tamoxifen at all – particularly the joint pain. Joint pain is, by the way, one of the chief complaints on all the message board of all the big cancer charities.  One nurse has offered me acupuncture for the joint pain, but when I had my back problems the NHS people told me that it was hocus pocus. They should probably make up their minds on that.

The medical community is puzzled that women have poor adherence to this drug. At the same time, they admit that in their studies that they don’t actually talk to any patients about why they stop taking it because those answers would be too subjective. It seems that qualitative research has simply not come up enough in the research world. Perhaps a little investment should be put there?

So what action have I taken to help myself?

I came to realize I would start to feel better at the end of the day so now I take the tablet at around 6pm, which leaves the worst of the symptoms to my night life. It means I am not sleeping excellently, but I feel better in the day and can think clearly when not overly sleep deprived.  It took a good few days to feel the difference.

A couple of weeks ago I was driven to a point of insanity due to the joint and gut pain and then like a  miracle, it became something tolerable. Some days it’s bad, some days it’s not so bad, but it’s certainly not staying put which is bothering me. It has migrated to my shoulders and arms. It helps to keep moving.

On the whole, I’m sick of this and I have only taken 42 of 3650 tablets. Surgery and radiotherapy were a cakewalk next to this. They tell me it’s my decision whether or not I take Tamoxifen, but I don’t feel like I’ve been given adequate information to make a decision. If I play with the idea of stopping it the people close to me freak or you get criticized for not valuing your life. I value my life quite a lot and the quality of it means everything to me.

2017 feels like a loss to me, so I shall keep popping these tablets for now and see how it goes.

I’m hoping I will come to this blog again to paint a rosy of picture.  I think I said it before, but this blog is magic. Every time I complain on here I get a sudden improvement and have to eat my words.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s